Acute tacrolimus toxicity in a non-transplant patient

Ayrn D. O'Connor, Daniel E. Rusyniak, James Mowry

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Introduction. Tacrolimus is an immunosuppressant widely used in recipients of solid organ transplants to prevent rejection. Toxicity is usually reported in transplant patients. We report the first case of tacrolimus toxicity in a non-transplant patient. Case report. A 42 year-old, 48 kg woman complained of neck pain following a motor vehicle collision and was admitted for observation. On examination, her pulse was 112 beats/minute and her blood pressure 188/134 mmHg. Because the hypertension and tachycardia might be ethanol withdrawal, she was admitted and treated with multivitamins, folate, and thiamine in her maintenance fluids. She was discharged after 4 days in hospital. The day after her discharge, she was asked to return after it was discovered that she had inadvertently received tacrolimus (total of 400 mg) instead of thiamine. She was admitted with non-oliguric renal failure and metabolic acidosis. A tacrolimus concentration 27 hours after her last exposure was 96.8 ng/mL (therapeutic 5 to 20 ng/mL). Treatment was supportive and she was discharged after 4 days without sequellae. Discussion. Our patient's tacrolimus dose was 2.1 mg/kg/day for 4 days (therapeutic 0.03 to 0.05 mg/kg/day). Her tacrolimus elimination half-life was 16.5 hours, compared to a mean half-life in healthy volunteers of 34.2 ± 7.7 hours. Conclusion. Clinical toxicity, similar to that seen in transplant patients, can develop in non-transplant patients following intravenous administration of supra-therapeutic doses of tacrolimus.

Original languageEnglish (US)
Pages (from-to)838-840
Number of pages3
JournalClinical Toxicology
Volume46
Issue number9
DOIs
StatePublished - Nov 1 2008

Keywords

  • Acid-base disorders
  • Acute renal failure
  • Dispensing error
  • Toxicity

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Acute tacrolimus toxicity in a non-transplant patient'. Together they form a unique fingerprint.

  • Cite this